Pneumomediastinum is an uncommon finding in patients with diabetic ketoacidosis (DKA) and may occur spontaneously or secondary to an effort rupture of the oesophagus. Excluding oesophageal rupture is important, as delaying treatment increases the risk of mortality. We discuss a case of DKA complicated by vomiting, pneumomediastinum, pneumopericardium and air in the epidural space. Instead of fluoroscopic oesophagography, chest CT was used to investigate oesophageal rupture. We present an overview of case reports and retrospective studies illustrating the utility of chest CT in the investigation of oesophageal rupture over fluoroscopic oesophagography.
- Gastrointestinal surgery
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors SCZ, CB, MV and MG were responsible for drafting of the text, sourcing and editing of clinical images, investigation results, drawing original diagrams and algorithms, and critical revision for important intellectual content. SCZ, CB, MV and MG gave final approval of the manuscript. The patient is not one of the authors of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.